Kentucky, 2005

Damaging Winds in Kentucky, January 13, 2005

January 13, 2005 · NWS ILN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 13, 10:09 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 13, 10:09 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1009 AM EST THU JAN 13 2005

.AVIATION...
A COLD FRONT HAS PUSHED INTO CENTRAL INDIANA THIS MORNING.  A LINE
OF CONTIGUOUS PCPN WAS EVIDENT IN ADVANCE OF THE FRONT...AND WILL
SPREAD ACROSS THE TAF SITES WEST TO EAST OVER THE NEXT 2 TO 4 HOURS.

LITTLE OR NO LIGHTNING IS OCCURRING NOW WITH THE FEATURE THIS
MORNING...ALTHOUGH ISOLATED LIGHTNING CANNOT BE RULED OUT TIL FROPA
THIS AFTERNOON.  CURRENT WIND GUSTS OVER 30 KTS WERE COMMON...BUT
WINDS TO THE WEST HAVE BEEN DAMPED A BIT IN THE CONTIGUOUS PCPN
AREA.

LATEST RUN IS STILL INDICATING A SWITCH OVER TO SNOW FOR A FEW HOURS
AT THE END THE PCPN.

CLEARING WILL WORK INTO THE TAFS AFTER 06Z.

&&

.SHORT TERM (TODAY)...
A LINE OF CONTIGUOUS PCPN...ASSOCIATED WITH A COLD FRONT POSITIONED
OVER CENTRAL INDIANA AND WESTERN KENTUCKY....WAS MOVING INTO THE
WESTERN ZONES THIS MORNING.  THE RAIN WILL ENCOMPASS THE ENTIRE FCST
AREA BY EARLY AFTERNOON.

IN ADVANCE OF THE FRONT...WIND GUSTS APPROACHING 40 MPH WERE COMMON
THIS MORNING...SOMEWHAT BELOW WIND ADVISORY CRITERIA.
HOWEVER...LOOKING OUT TO THE WEST...WINDS WERE DECIDEDLY BELOW WIND
ADVISORY CRITERIA.   AT THIS POINT...WILL CANCEL THE WIND ADVISORY
ON UPDATE BUT WILL MONITOR CLOSELY AS CONVECTION COULD PRODUCE
LOCALLY HIGH WINDS. WILL UPDATE SOME TIMING WORDING ON FCST ON
UPDATE AND RE-ISSUE FLOOD WATCH.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 437 AM EST THU JAN 13 2005

SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
NO MAJOR CHANGES WERE MADE TO THE FORECAST THIS MORNING. HAVE
RAISED MIN TEMPS FRI AND SAT NIGHTS.

MAJORITY OF PROBLEMS WITH FCST REST ON TIMING FROPA TODAY AND WORDING
THE FORECAST CORRECTLY WITH WIND GUSTS...FALLING TEMPERATURES...AND
TIMING RAINFALL. HAVE ADDED CHANCE AND LOW CHANCE OF SNOW ON THE
BACK EDGE OF THE FRONT AS COLD AIR MOVES INTO THE REGION.

LLVL JET 60-75KT AT H8 AND LIKEWISE 40-50KT AT H9 WILL SEE SOME OF
THIS WIND MIX DOWN TO THE SFC THIS AFTERNOON. NPW ISSUED YESTERDAY
FOR TODAY SEEMS IN GOOD AGREEMENT. ONLY MINOR CHANGES TO DROP OFF THE
BACK EDGE OF STRONG WINDS WERE MADE TO THE FCST TODAY. DAY SHIFT WILL
BE ABLE TO CANCEL THE HIGH WIND ADVISORY IN THE WEST EARLY THIS
AFTERNOON...PROBABLY BY 3 PM IN THE WEST HALF OF FCST AREA.

HEAVY RAIN IN THE THUNDERSTORMS WILL ALSO PROVIDE AN ENHANCED
POTENTIAL FOR FLOODING. THIS IS DUE TO PREVIOUS EXCESSIVE RAINFALL...
HIGH LEVELS ON AREA RIVERS AND STREAMS...AND A SATURATED GROUND. QPF
FROM THESE STORMS WILL PROBABLY BE AN AVERAGE INCH OVER THE ENTIRE
CWA...WITH SOME SPOTS GETTING QUITE A BIT MORE. HAVE CONTINUED THE
FLOOD WATCH.

FRANKS

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NO CHANGES FROM PREVIOUS FORECAST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR ZONES OHZ026-035-034-042>046-051>056-
     060>065-070>074-077>082-088 TODAY AND TONIGHT.
IN...FLOOD WATCH FOR ZONES INZ050-058-059-066-073>075-091 TODAY
     AND TONIGHT.
KY...FLOOD WATCH FOR ZONES KYZ089>100 TODAY AND TONIGHT.
&&
Hazardous weather outlook, Jan 13, 4:45 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EST THU JAN 13 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141000-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
445 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A COLD FRONT WILL MOVE WEST TO EAST THROUGH THE OHIO VALLEY TODAY AND
BRING WITH IT A ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION.
AHEAD OF THE FRONT...WINDS WILL GUST TO 30 AND 40 MPH...POSSIBLY UP
TO 50 MPH IN A FEW ISOLATED SPOTS.

WITH THE THUNDERSTORMS...FROM THREE QUARTERS TO AN INCH AND A HALF
OF RAIN IS EXPECTED...AND COULD CAUSE FLOODING CONCERNS TO THE
REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY TO RELAY DAMAGE AND
FLOODING REPORTS TO THE OFFICE.

In the hours before

Special weather statement, Jan 13, 12:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1202 PM EST THU JAN 13 2005

KYZ093-096>098-OHZ062-063-071-072-078>080-131800-
BRACKEN KY-BROWN OH-CAMPBELL KY-CLERMONT OH-CLINTON OH-FAYETTE OH-
GREENE OH-HIGHLAND OH-PENDLETON KY-ROBERTSON KY-WARREN OH-
1202 PM EST THU JAN 13 2005

...STRONG WIND GUSTS POSSIBLE EARLY THIS AFTERNOON...

A DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST
ACROSS SOUTHWEST OHIO AND NORTHERN KENTUCKY. THESE SHOWERS AND
THUNDERSTORMS WILL PRODUCE WIND GUSTS BETWEEN 40 AND 50 MILES AND
HOUR.

THE GUSTS COULD CAUSE SOME SMALL TREES TO FALL OR BECOME UPROOTED
SINCE THE GROUND IS SATURATED FROM RAIN OVER THE PAST WEEK. MOTORISTS
ARE URGED TO USED CAUTION...ESPECIALLY THOSE DRIVING HIGH PROFILE
VEHICLES.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

The radar

The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bracken

When
January 13, 1:00 PM EST
Where
Bracken County, 7 mi E of Brooksville
Measured
50 kt (58 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -83.933

Thunderstorm Wind, Mason

When
January 13, 1:25 PM EST to 1:28 PM EST
Where
Mason County, 3 mi S of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.500, -83.767

Several large tree limbs were downed along Mill Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439178, 5439179.